Kentucky, 2006Damaging Wind in Kentucky, June 1, 2006
June 1, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 3:48 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 1, 3:48 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT THU JUN 1 2006
.DISCUSSION...
SHORT TERM MESOSCALE UPDATE...TAKING A LOOK AT THE LATEST SATELLITE
IMAGERY REVEALS A LARGE AREA OF MOSTLY SUNNY SKIES NOW OVER THE
NORTHERN HALF OF THE FORECAST AREA. RUC ANALYSIS PLACES AN AREA OF
>2500 J/KG OF CAPE OVER THIS AREA WITH LITTLE TO NO CINH AND SURFACE
DEWS IN THE UPPER 60S TO NEAR 70 DEGREES. BELIEVE THIS IS THE AREA OF
GREATEST POTENTIAL AND THE WATCH IS WELL PLACED AS WE HEAD THROUGH
THE EARLY EVENING HOURS. CELLS OVER CENTRAL KENTUCKY WILL BE MOVING INTO
THE AREA BY AROUND 22Z AND OUTFLOW FROM CELLS THAT DEVELOPED OVER
PINE MOUNTAIN EARLIER WILL BE MOVING NORTH INTO THE AREA AT ABOUT THE
SAME TIME ADDING AN ADDITIONAL FOCUSING MECHANISM TO DEAL WITH. ONE
ITEM OF GOOD NEWS IS THAT CELL MOTION SHOULD BE FAST ENOUGH TO KEEP
ANY FLASH FLOODING PROBLEMS TO A MINIMUM...HOWEVER SOME SMALL STREAM
AND URBAN FLOODING REMAINS POSSIBLE.
&&
.PREV DISCUSSION...
331 PM EDT THU JUN 1 2006
DISCUSSION...OUTFLOW BOUNDARY TRACKING EAST ALONG THE OHIO RIVER HAS
INITIATED A LINE OF MARGINALLY SEVERE TO SEVERE THUNDERSTORMS IN
NORTHCENTRAL KY. THESE STORMS SHOULD CONTINE EAST AND WILL IMPACT ERN
KY LATER THIS AFTERNOON. CAVEAT WILL BE THE TIMING OF STORMS INTO OUR
CWFA IN CONJUNCTION WITH THE SETTING SUN AND LOSS OF DIURNAL HEATING.
OTHER STORMS IN TN AND VA/WVA HAVE ALSO BROKEN THE CAP AND WILL BEAR
WATCHING EVEN THO THEY ARE OUTSIDE CURRENT SVR TS WATCH AREA.
WEAK FNTL BNDRY SAGGING THRU NWRN IN/OH WITH ONLY INDICATION A WEAK
WIND SHIFT WILL PUSH THRU ERN KY AFTER MIDNIGHT TONIGHT. IMPETUS WILL
BE A SFC LOW THAT TRACKS NEWD FROM THE MO BOOTHEEL TOWARD PBZ. THIS
FNT WILL ACT MORE LIKE A DIFUSE OUTFLOW BNDRY THAN AN ACTUAL FNT.
ALSO THE AIR POST FNTL IS NOT MUCH DIFFERENT FROM PRE FNTL SO FRI
WILL BE A REPEAT OF THIS AFTN EVENT. COOLER/DRIER AIR FINALLY OOZES
INTO REGION LATE FRI EVENING WHICH WILL ALLOW SAT MORN TEMPS TO
RECORD SLIGHTLY LOWER READINGS AND THEN HIGH TEMPS ON SAT WILL ONLY
REACH THE MID 70S UNDER PC SKIES.
RELIEF WILL BE SHORT LIVED WITH DIURNAL PCPN REAPPEARING LATE MON
AFTN WITH TEMPS REBOUNDING INTO THE 80S. REST OF FCST WILL INDICATE
WARM TEMPS AND DIURNAL PCPN...BUT MORE DIFFUSE AS TO TIMING.
149 PM EDT THU JUN 1 2006
WILL BE ISSUING AN UPDATE FOR NEW SEVERE THUNDERSTORM WATCH...NUMBER
427. AREA WILL GENERALLY COVER LOCATIONS ALONG AND NORTH OF THE HAL
ROGERS PARKWAY. THIS WATCH BEING ISSUED AS A RESULT OF A LARGE
CLUSTER...DEVELOPING LINE OF CONVECTION CURRENTLY MOVING THROUGH
WEST CENTRAL KENTUCKY...VALID THROUGH 0Z THIS EVENING.
1137 AM EDT THU JUN 1 2006
SATELLITE SHOWING QUITE A BIT OF BREAKS IN THE CLOUDINESS OVER THE
REGION...AND AT PRESENT MOST OF ANY CLOUD COVER OVER OUR AREA IS
FAIRLY HIGH IN NATURE. COLD FRONT STILL TO OUR NORTHWEST WILL
CONTINUE TO DRIFT TO THE SOUTHEAST TODAY...INCREASING THE POTENTIAL
FOR SHOWER AND THUNDERSTORM ACTIVITY AS THE DAY PROGRESSES.
WILL UPDATE THIS MORNING TO REMOVE MORNING WORDING AND FOG. WILL
ALSO HAVE TO RAISE MAX TEMPS A BIT AS WELL. CURRENT OBS ARE SHOWING
WE HAVE ALREADY HIT OUR ADVERTISED MAX IN SOME LOCATIONS.
CONVECTIVE TEMP IS ABOUT 80 DEGREES WHICH WE SHOULD BE REACHING
WITHIN THE HOUR...TWO AT THE MOST. FORECAST SOUNDINGS ARE ALSO
SHOWING A BIT WARMER MID LEVEL TEMPS THAN YESTERDAY. SO WHEN
THUNDERSTORMS BEGIN TO FIRE...THEY MAY DO SO WITH A LITTLE LESS
VIGOR THAN YESTERDAY...ESPECIALLY WITH ADDITIONAL HIGH LEVEL
CLOUDINESS. WITH THIS IN MIND...EXPECT HIGH TEMPS SHOULD REACH A
LITTLE HIGHER THAN 80 AS IT WILL TAKE SOME TIME FOR CONVECTION TO
FIRE AND GENERATE ENOUGH CLOUD COVER TO REALIZE ANY TYPE OF
WIDESPREAD CHECK TO CLIMBING AFTERNOON TEMPS...AT LEAST FOR THOSE
AREAS NOT SEEING ANY IMMEDIATE RAINFALL. WILL ALSO GO WITH A FIVE
DEGREE SPREAD FOR AFTERNOON TEMPS TO COVER THE POSSIBILITY THAT A
FEW LOCATIONS COULD REACH EVEN HIGHER. WILL KEEP LIKELY POPS
INHERITED FOR THE LATE AFTERNOON AND EARLY EVENING PERIOD.
HOWEVER...DID MAKE SOME MINOR ADJUSTMENTS TO THE ISC SKY AND POP
GRIDS TO ACCOUNT FOR CURRENT TIMING TRENDS.
330 AM EDT THU JUN 1 2006
WITH THE GFS STILL HAVING SOME CONVECTIVE FEEDBACK ISSUES...DECIDED
TO GO WITH NAM SOLUTION FOR SHORT TERM PORTION OF FORECAST. MULTIPLE
BOUNDARIES LEFT OVER FROM YESTERDAYS CONVECTION...COULD ACT AS
TRIGGERS FOR SOME SCATTERED SHOWERS AND STORMS EARLY THIS MORNING.
WITH AMPLE MOISTURE IN PLACE...SHOWERS AND THUNDERSTORMS SHOULD
BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING...AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. MODEL SOUNDINGS AND CROSS SECTIONS
SHOWING DEEP LAYER MOISTURE IN PLACE OVER ENTIRE FORECAST AREA. WITH
VERY LIGHT WINDS ALSO ANTICIPATED AT BOTH LOW AND MIDDLE LEVELS OF
THE ATMOSPHERE...ANY STORMS THAT FORM WILL HAVE THE POTENTIAL FOR
PRODUCING LOCALLY HEAVY RAINFALL.
MODELS ALSO INDICATING ENOUGH LIFT AND INSTABILITY WILL BE IN PLACE
FOR A FEW SEVERE STORMS TO FORM THIS AFTERNOON AND EVENING. NAM HAS
LIFTED INDICES OF MINUS TWO TO MINUS FOUR...AND CAPE OF 800 TO 1200
J/KG IN PLACE THIS AFTERNOON...WHICH WOULD BE FAVORABLE FOR AT LEAST
ISOLATED SEVERE STORMS. THE MAIN THREATS WOULD BE HAIL AND DAMAGING
WINDS. SKY COVER WAS REDONE A BIT TO ACCOUNT FOR SLOW EXIT OF AREA OF
LOW PRESSURE ON FRIDAY AND SATURDAY. MODEL CROSS SECTIONS KEEP QUITE
A BIT OF MOISTURE IN PLACE AT ALL LEVELS OF THE ATMOSPHERE THROUGH
SUNDAY MORNING...SO WENT WITH AT LEAST PARTLY CLOUDY SKIES THROUGH
THE WEEKEND. WITH LOW PRESSURE LINGERING...AND PLENTY OF MOISTURE IN
PLACE AT THE SURFACE...ALSO LEFT IN PRECIPITATION CHANCES THROUGH
EARLY SATURDAY MORNING.
ALSO...WITH FRONT SLOW TO EXIT EASTERN KENTUCKY FRIDAY...KEPT LIKELY
PRECIPITATION CHANCES IN FORECAST THROUGH FRIDAY AFTERNOON...WITH A
GRADUAL DOWN TREND IN POPS FOR FRIDAY NIGHT INTO SATURDAY MORNING.
AFTER EARLY SATURDAY...FELT MODELS HAD OVERDONE PRECIP A BIT...SO
KEPT THINGS HIGH AND DRY FOR SATURDAY AFTERNOON THROUGH SUNDAY
MORNING.
DEWPOINTS LOOKED GOOD AND WERE ONLY ADJUSTED SLIGHTLY PER LATEST
TRENDS. WINDS WERE ADJUSTED TO REFLECT CHANGES MADE TO TIMING OF
FRONTAL PASSAGE THURSDAY NIGHT. QPF AND WEATHER GRIDS WERE ALSO
MODIFIED...BASED UPON CHANGES MADE TO POP AND SKY GRIDS. WENT
WITH A BLEND OF MAV AND MET MOS NUMBERS FOR TEMPERATURE
FORECAST...GOING ON THE WARM SIDE OF MAVMOS FOR MAX TEMPS ACROSS THE
BOARD...AND VERY CLOSE TO MAV MOS FOR MIN TEMPS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
COUNTIES GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY...AND
WEST OF KY HWY 23 UNTIL 8 PM EDT.
&&
ABE
Hazardous weather outlook, Jun 1, 3:25 AM EST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT THU JUN 1 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
425 AM EDT THU JUN 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...AHEAD OF AN APPROACHING COLD FRONT. A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
ALSO...DUE TO VERY LIGHT PREVAILING WINDS...ANY STORMS THAT FORM
WILL BE VERY SLOW MOVING...AND CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY.
THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT...AND
AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF WIND DAMAGE...HAIL OF
ANY SIZE...AND FLASH FLOODING.
AR
In the hours before
Special weather statement, Jun 1, 5:44 PM EST, 2 hours 9 minutes before
KYZ109-012330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT THU JUN 1 2006
KYZ109-012330-
MAGOFFIN-
644 PM EDT THU JUN 1 2006
...STRONG THUNDERSTORMS TO AFFECT THE AREA...
AT 644 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED 5 MILES
SOUTHEAST OF SALYERSVILLE...OR NEAR ROYALTON. THE STORMS WERE NEARLY
STATIONARY.
RESIDENTS OVER SOUTHERN MAGOFFIN COUNTY SHOULD EXPECT VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS
UP TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
ABE
Special weather statement, Jun 1, 6:15 PM EST, 1 hour 38 minutes before
KYZ058-069-111-020000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
715 PM EDT THU JUN 1 2006
KYZ058-069-111-020000-
ESTILL-LEE-JACKSON-
715 PM EDT THU JUN 1 2006
...A STRONG THUNDERSTORM TO AFFECT THE AREA...
AT 715 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MCKEE...OR OVER SAND SPRINGS...MOVING EAST AT 15 MPH.
THIS STORM WILL BE NEAR ARTHURMABEL AROUND 720 PM EDT...LAKES AROUND
725 PM EDT...OLD ORCHARD AROUND 730 PM EDT...ARVEL AROUND 735 PM
EDT...WILLOW SHOALS AROUND 740 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN NORTHERN JACKSON COUNTY.
ABE
Special weather statement, Jun 1, 6:33 PM EST, 1 hour 20 minutes before
KYZ116-020015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
733 PM EDT THU JUN 1 2006
KYZ116-020015-
CLAY-
733 PM EDT THU JUN 1 2006
...STRONG THUNDERSTORMS TO AFFECT CLAY COUNTY...
AT 731 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER
CLAY COUNTY...MOVING EAST AT 10 MPH. THE STORMS WILL BE NEAR
MANCHESTER AROUND 735 PM EDT...HENSLEY AROUND 740 PM EDT...SPURLOCK
AROUND 745 PM EDT...ENLINE AROUND 750 PM EDT...AND JACKS CREEK
AROUND 800 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45 MPH...FREQUENT LIGHTNING
AND SMALL HAIL ACROSS CLAY COUNTY.
ABE
Special weather statement, Jun 1, 6:58 PM EST, 55 minutes before
KYZ069-116-020045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
758 PM EDT THU JUN 1 2006
KYZ069-116-020045-
JACKSON-CLAY-
758 PM EDT THU JUN 1 2006
...A STRONG THUNDERSTORM TO AFFECT THE AREA...
AT 757 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF LONDON...OR OVER ROYRADER...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR SHEPHERDTOWN AROUND 805 PM EDT...MALCOMB
AROUND 810 PM EDT...CHESTNUTBURG AROUND 815 PM EDT...SEXTONS CREEK
AROUND 820 PM EDT...ALGER AROUND 825 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.
ABE
Special weather statement, Jun 1, 7:21 PM EST, 32 minutes before
KYZ112-115-020100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
821 PM EDT THU JUN 1 2006
KYZ112-115-020100-
BREATHITT-PERRY-
821 PM EDT THU JUN 1 2006
...A STRONG THUNDERSTORM TO AFFECT NORTHERN PERRY AND SOUTHERN
BREATHITT COUNTIES...
AT 820 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF HAZARD...OR OVER LAMONT...MOVING NORTH AT ABOUT 5 MPH. THIS STORM
WILL BE NEAR NED AROUND 835 PM EDT...AND WOLF COAL AROUND 840 PM.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.
ABE
Special weather statement, Jun 1, 7:35 PM EST, 18 minutes before
KYZ112-114-020115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
835 PM EDT THU JUN 1 2006
KYZ112-114-020115-
BREATHITT-OWSLEY-
835 PM EDT THU JUN 1 2006
...STRONG THUNDERSTORMS TO AFFECT OWSLEY AND WESTERN BREATHITT
COUNTIES...
AT 833 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER
OWSLEY AND NORTHERN PERRY COUNTIES...MOVING NORTHEAST AT AROUND
10 MPH. THESE STORMS WILL BE NEAR SOUTHFORK AROUND 840 PM EDT...
RICETOWN AROUND 845 PM EDT...COWCREEK AROUND 850 PM EDT...
MORRIS FORK AROUND 900 PM EDT...JETTS CREEK AROUND 905 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.
ABE
Thunderstorm Wind, Breathitt
- When
- June 1, 7:53 PM EST to 7:57 PM EST
- Where
- Breathitt County, 2 mi N of Whick
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.450, -83.383
Several large limbs down along Route 1110 halfway between Whick and Haddix. Also 1 tree down on Route 1110 at Whick.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Oklahoma, June 1 to 30, 2006$151 million · 48 events
- Drought in Texas, June 1 to 30, 2006$60 million · 6 events
- Flash Flooding and Hail in Maryland, June 1, 2006$670,000 · 50 kt wind · 10 events
- Lightning Strike in New Jersey, June 1, 2006$1.0 million · 1 event
- Flash Flooding and Flood in Texas, June 1 to 2, 2006$600,000 · 9 events
- Flash Flood and Lightning Strike in West Virginia, June 1, 20066 injured · $50,000 · 2 events
- Damaging Wind and Lightning Strike in West Virginia, June 1, 2006$305,000 · 50 kt wind · 2 events
- Flash Flooding and Flood in Massachusetts, June 1, 2006$117,000 · 50 kt wind · 11 events
- Damaging Wind in Missouri, June 1, 20061 injured · $71,000 · 56 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, June 1, 2006$52,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Ohio, June 1, 2006$40,000 · 50 kt wind · 7 events
- Lightning Strike in Maine, June 1, 2006$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521699.